Flash Flood, Santa Cruz
- When
- December 29, 6:45 PM PST to 8:00 PM PST
- Where
- Santa Cruz County, Soquel
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
A flash flood caused Bates Creek in Soquel to overflow and forced residents out of their homes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
A flash flood caused Bates Creek in Soquel to overflow and forced residents out of their homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 29, 3:23 PM PST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
323 PM PST MON DEC 29 2003
.DISCUSSION...HECTIC DAY AT THE WFO TODAY WITH MANY HYDRO PRODUCTS
ISSUED AS WELL AS AN UPDATED WIND ADVISORY. CURRENT RADAR IMAGES
SHOW THE FRONTAL BAND MOVING THROUGH THE GOLDEN GATE AT THIS TIME
WITH A MARKED DECREASE IN WIND SPEEDS TO THE NORTH...AS WELL AS A
DECREASE IN RAIN. TO THE SOUTH OF THE BAND...STRONG SOUTHEASTERLY
WINDS CONTINUE AS WELL AS PERIODS OF HEAVY RAIN THROUGHOUT THE BAY
AREA. RAINFALL TOTALS SO FAR HAVE EXCEEDED OVER 5 INCHES IN SOME
AREAS MAINLY IN MARIN...NAPA AND SONOMA COUNTIES (THANKFULLY NOW
BEHIND THE MAIN FRONT) WHICH HAVE SENT THE STAGE OF THE NAPA RIVER AT
MT ST HELENA TOWARDS FLOOD STAGE.
THE ENTIRE CWA IS NOW UNDER AN URBAN AND SMALL STREAM FLOOD WARNING
THROUGH 4 PM. THIS TAKES INTO ACCOUNT RUNOFF FROM THE SOUTHWARD
PROGRESSION OF THE SYSTEM. THE SANTA CRUZ MOUNTAINS ARE RECEIVING
HEAVY RAIN NOW...AND RAIN RATES ARE EXPECTED TO INCREASE IN THE SANTA
LUCIA MOUNTAINS WHERE AN ADDITIONAL 1 TO 2 INCHES IS EXPECTED THROUGH
THE EVENING HOURS. THIS WARNING WILL LIKELY BE ALLOWED TO EXPIRE IN
SONOMA COUNTY...BUT WILL BE EXTENDED THROUGH EARLY EVENING FOR THE
REMAINDER OF THE CWA. AN UPDATED FLOOD STATEMENT WILL BE ISSUED
SHORTLY.
SHOWERS WILL DECREASE FROM NORTH TO SOUTH OVERNIGHT WITH RESIDUAL
CHANCE OF SHOWERS INTO TUESDAY MORNING...WITH DRYING CONDITIONS
THROUGH TUESDAY NIGHT. ZONAL FLOW ALOFT WILL USHER IN ANOTHER CHANCE
OF RAIN ON WEDNESDAY...WITH ANOTHER STORM SYSTEM BEARING DOWN ON
THE BAY AREA BY THURSDAY. THE LATEST PROGS ARE SOMEWHAT LESS
IMPRESSIVE WITH THIS SYSTEM THAN WERE EARLIER RUNS...BUT THE GFS
DOES BRING IN 6 HOURLY RAINFALL RATES OF ABOUT 0.75 TO 1 INCH WITH
THIS SYSTEM AS IT PROGRESSES SOUTHEASTWARD ACROSS THE STATE. THE
AREA IS STILL PROGGED TO REMAIN UNDER AN UNSTABLE CYCLONIC FLOW
THROUGH THE REMAINDER OF THE FORECAST PERIOD...SO A CHANCE OF RAIN
WILL PERSIST THROUGH MONDAY.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
TNGT...GLW...PIGEON PT TO PT PIEDRAS BLANCAS AND MRY/SFO BAYS.
THIS AFTN............WIND ADVISORY...ALL AREAS FROM SAN
FRANCISCO COUNTY SOUTHWARD.
THIS AFTN............URBAN AND SMALL STREAM FLOOD WARNING
ALL COUNTIES.
TNGT.................FLOOD WARNING NAPA RIVER AT ST HELENA.
&&
ANDERSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 600 AM PST MON DEC 29 2003 CAZ005>010-065-074-075-301300- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 600 AM PST MON DEC 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY A MAJOR WINTER STORM WILL MOVE THROUGH THE AREA TODAY WITH STRONG WINDS...HEAVY RAIN...AND HIGH SURF. THE FOLLOWING WATCHES AND ADVISORIES ARE IN EFFECT... FLASH FLOOD WATCH...NAPA...SONOMA...AND MARIN COUNTIES THIS MORNING AND SANTA CRUZ AND MONTEREY COUNTIES ALL DAY TODAY. WIND ADVISORY...SAN MATEO AND ALAMEDA COUNTIES NORTH THROUGH NAPA AND SONOMA COUNTIES THIS MORNING AND SANTA CRUZ...SANTA CLARA... MONTEREY...AND SAN BENITO COUNTIES ALL DAY TODAY. HIGH SURF ADVISORY...THE ENTIRE COAST THROUGH TUESDAY. GALE WARNING...ALL WATERS TODAY INCLUDING SAN FRANCISCO AND MONTEREY BAYS. PERSONS IN THE SAN FRANCISCO AND MONTEREY BAY AREAS SHOULD USE CAUTION AND KEEP AN EYE ON THE WEATHER TODAY. WATCH FOR LOCAL FLOODING...MUDSLIDES...STRONG WINDS...AND HEAVY SURF. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STRONG STORM IS LIKELY TO AFFECT THE SAN FRANCISCO AND MONTEREY BAY AREAS ON NEW YEARS DAY WITH MORE HEAVY RAIN AND STRONG WIND AS WELL AS THE THREAT OF FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MARKKANEN
The San Francisco radar (KMUX), 18 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327380.